Michigan, 2016Winter Storm and Winter Weather in Michigan, March 16 to 17, 2016
March 16 to 17, 2016 · NWS MQT · 5 events in 5 counties and zones
A storm system lifting from the Central Plains into the Great Lakes dumped moderate to heavy snow across portions of west and central Upper Michigan from the 16th into the 17th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system lifting from the Central Plains into the Great Lakes dumped moderate to heavy snow across portions of west and central Upper Michigan from the 16th into the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 16, 5:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 16, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
746 AM EDT WED MAR 16 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 529 AM EDT WED MAR 16 2016
...ITS THE FAMOUS ST PATRICK'S DAY STORM...
STRONG LOW PRESSURE AROUND 990MB SLOWLY LIFTING NORTH OVER
WISCONSIN. WARM CONVEYOR RAIN SHOWERS AND ISOLD TSRA HAVE MADE IT
OVER SCNTRL UPR MICHIGAN. H85 THETA-E RIDGE IS COLLAPSING EAST
SOUTHEAST SO THE LIGHTNING STRIKES HAVE DIMINISHED OVER LAST COUPLE
HOURS. HOWEVER...CLUSTER OF TSRA ARE WORKING NORTH OF GRB ON EDGE OF
STRONG DRY SLOT AND THESE WILL NEED TO BE WATCHED GIVEN SUCH STRONG
WINDS OVER 50 KTS NOT TOO FAR OFF THE SFC THAT COULD BE MIXED DOWN
IN STRONGER CONVECTION. STRONG WINDS WILL BE FACTOR MUCH OF DAY EVEN
WITHOUT THE TSRA. PLACED WIND ADVY FOR AREAS FAVORED FOR STRONGER
EAST WINDS...LK MICHIGAN SHORELINE TIL 1 PM...AND KEWEENAW PENINSULA
INTO EARLY EVENING. POPS HIGHEST THIS MORNING THEN TAIL OFF THIS
AFTN FOR AT LEAST EAST 2/3 OF CWA AS VIGOROUS DRY SLOT SEEN ON WV
LOOP LIFTS NORTHWARD ACROSS AREA.
KEPT POPS HIGH ALL DAY OVER WEST 1/3 CWA AS CURRENT STRONG SHORTWAVE
SUPPORTING THE SFC LOW OVR WI DEEPENS AS MOVES IN THE CNTRL PLAINS.
DEFORMATION AXIS ALREADY GOING OVER NORTHEAST MN INTO NORTHWEST WI
AND THIS AREA WILL ONLY INCREASE AND MOVE EAST INTO WESTERN UPR
MICHIGAN AS THE DAY GOES ON. PATTERN STAYS CONSISTENT WITH WHAT WAS
SHOWN YDY AS UPPER LOW MAINTAINS OVER UPPER GREAT LAKES INTO TONIGHT
WHILE SFC LOW MOVES FM WI TODAY TO CNTRL UPR MICHIGAN TONIGHT. WEST
1/3 OF CWA WILL STAY IN THE INCREASING DEFORMATION AREA/TROWAL
REGION ON THE WEST SIDE OF THE SFC LOW...FILLING TO AROUND 995MB
OVERNIGHT TONIGHT. PTYPE TRICKY TO BEGIN AS LOWEST 1000FT OF BLYR
REMAINS ABOVE FREEZING KEEPING PRECIP A MIX OF RAIN/SNOW OVER FAR
WEST UNTIL LATER TODAY. ONCE SWITCH OCCURS TO SNOW THOUGH...WITH THE
STRONG/PERSISTENT FORCING AND STRONG CYCLONIC NORTHERLY FLOW EXPECT
MODERATE TO HEAVY SNOW OVER WESTERN UPR MICHIGAN. SOUNDINGS INDICATE
SLR/S WILL BE STAYING AROUND 10:1 AND MAYBE EVEN LOWER...BUT EVEN
THEN TOTAL SNOWFALL LATE THIS AFTN INTO TONIGHT WILL BE PUSHING 6
INCHES/WARNING CRITERIA FOR WETTER SYSTEM SNOW. GIVEN STRENGTH OF
SYSTEM AND STRONG LOW-LEVEL CONVERGENCE...SNOW AMOUNTS OVER FAR WEST
COULD GO HIGHER. H85 TEMPS TO AROUND -8C ARE GOOD ENOUGH FOR LAKE
ENHANCEMENT AS WELL. WITH THE STRONG PRESSURE GRADIENT...WINDS
GUSTING OVER 30 MPH WILL LEAD TO BLSN/DRSN...ADDING THE HAZARD.
UPGRADED GOGEBIC COUNTY TO WINTER STORM WARNING FOR ALL THESE
FACTORS.
FARTHER EAST...SETUP IS NOT QUITE AS IMPRESSIVE...BUT STILL LOOKING
BETTER THAN IT DID 24 HR AGO. RAIN/SNOW TO SNOW FOR MOST AREAS DOES
NOT OCCUR UNTIL TONIGHT AS BLYR IS WARMER YET AND THE LARGER SCALE
FORCING IS NOT AS STRONG AS OVER WESTERN UPR MICHIGAN. BUT...DUE TO
MAINLY LOW-LEVEL CYLCONIC CONVERGENCE AND UPSLOPE FLOW...EXPECT MANY
AREAS OF NORTHWEST AND NORTH CNTRL CWA TO SEE SEVERAL INCHES OF WET
AND HEAVY SNOW ONCE TEMPS FALL INTO THE LOWER 30S LATER THIS EVENING
AND OVERNIGHT. BLSN/DRSN OCCURS AS WELL...BUT LATER AND ESPECIALLY
NEAR LK SUPERIOR. PROBABLY A VERY TERRAIN DEPENDANT SETUP FOR SNOW
AMOUNTS AND SLR/S STILL APPEAR TO STAY MAINLY LESS THAT 10:1 AS MOST
OF PERSISTENT LIFT IS OCCURING IN LOWEST 5KFT WHERE TEMPS ARE WARMER
THAN -10C. EXPECT SNOW AMOUNTS OVER KEWEENAW AND INTO HIGHER TERRAIN
OF NCNTRL UPR MICHIGAN OF 3-6 INCHES MAYBE UP TO 8 INCHES AND THAT
ALONG WITH THE IMPACT FM SNOW/SLUSH COVERED ROADS AND DIRECT AFFECT
ON EVENING COMMUTE TODAY /KEWEENAW/ AND MORNING COMMUTE ON THU
/OTHER AREAS/ JUSTIFIED PUTTING WINTER WEATHER ADVY UP FOR THOSE
AREAS. ALSO INCLUDED IRON COUNTY AS WESTERN PART OF COUNTY COULD
PUSH 5 INCHES OF SNOW BY TIME SNOW ENDS ON THU DUE TO THE PROXIMITY
TO DEFORMATION FORCING HANGING OVER WESTERN UPR MICHIGAN.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 528 AM EDT WED MAR 16 2016
MODELS SUGGEST THAT THE OVERALL PATTERN WILL BE DOMINATED BY
MID/UPPER LEVEL TROUGHING OVER THE CNTRL AND ERN CONUS THROUGH THE
WEEKEND WITH A TRANSITION TO A MORE ZONAL PATTERN NEXT WEEK. TEMPS
WILL REMAIN AT OR SLIGHTLY BELOW SEASONAL AVERAGES.
THU...THE STACKED LOW PRES SYSTEM NEAR THE E CNTRL CWA AT 12Z...PER
MDLS CONSENSUS...WILL GRADUALLY FILL AND SLIDE TO THE SOUTHEAST.
WRAP-AROUND PCPN WITH THE COLD CYCLONIC NE FLOW BEHIND THE LOW WILL
CONTINUE TO SUPPORT MODERATE SNOWFALL INTO THE WEST HALF OF UPPER
MI...ESPECIALLY WHERE UPSLOPE FLOW IS STRONGEST. 850 MB TEMPS IN THE-
6C TO -8C RANGE WILL ONLY PROVIDE MARGINAL INSTABILITY FOR LAKE
ENHANCEMENT. THERE IS ALSO LINGERING UNCERTAINTY WITH THE PLACEMENT
OF THE LOW AND ITS IMPACT ON THE LOW LEVEL WIND FIELDS INTO N CNTRL
UPPER MI. NEVERTHELESS...ADDITIONAL SNOWFALL AMOUNTS IN THE 2 TO 4
INCH RANGE ARE EXPECTED...GREATEST IN THE HIGHER TERRAIN NEAR IWD
AND WRN MARQUETTE COUNTY INTO BARAGA COUNTY. LITTLE SNOWFALL IS
EXPECTED OVER THE ERN CWA.
THU NIGHT...AS THE DEEPER MOISTURE AND SYNOPTIC SCALE LIFT
DEPART...LITTLE ADDITIONAL SNOWFALL IS EXPECTED. SOME FZDZ MAY BE
POSSIBLE WITH TEMPS AT THE TOP OF THE CLOUD LAYER ONLY NEAR
-10C...BUT THE PREDOMINANT PCPN TYPE SHOULD REMAIN AS SNOW.
FRI...MID LEVEL AND SFC RIDING WILL BRING CLEARING. EVEN WITH THE
SUNSHINE...TEMPS IN THE RELATIVELY COLD AIRMASS WILL REMAIN AT OR
SLIGHTLY BELOW AVERAGE WITH HIGHS FROM THE LOWER 30S NORTH TO THE
UPPER 30S SOUTH.
SAT-MON...THE AMPLIFIED PATTERN WILL ALLOW A SHORTWAVE MOVING
THROUGH NRN ONTARIO TO DRAG ANOTHER BATCH OF COLDER AIR INTO THE NRN
LAKES FROM SUN INTO MON. UNCERTAINTY WITH THE TIMING REMAINS AS THE
GFS WAS FASTER THAN THE ECMWF. 850 MB TEMPS TO AROUND -16C WITH WILL
SUPPORT LES CHANCES FOR LOCATIONS FAVORED BY N TO NW
FLOW...ESPECIALLY LATE SUN INTO EARLY MON.
TUE...A MORE ACTIVE PATTERN WILL BRING THE POTENTIAL FOR SOME PCPN
WITH SHRTWVS AND AN ASSOCIATED SFC TROUGH MOVING OUT OF THE NRN
PLAINS INTO THE WRN LAKES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 745 AM EDT WED MAR 16 2016
AS AREA OF RA AHEAD OF DEEPENING LO PRES MOVING INTO WI OVERSPREADS
UPR MI THIS MORNING...EXPECT CONDITIONS TO CONTINUE DETERIORATING TO
IFR/LIFR THIS MORNING. THESE IFR/LIFR CONDITIONS WL DOMINATE THROUGH
TONIGHT WITH CYCLONIC E-NE FLOW/RA MIXING WITH AND CHANGING TO SN ON
NW FLANK OF LO PRES MOVING INTO SCENTRAL UPR MI LATE THIS AFTN INTO
THIS EVENING. HEAVIEST SNOW AND LOWEST VSBY WILL BE AT KIWD LATE
TODAY INTO TONIGHT. GUSTY E WINDS WL BE STRONGEST AHEAD OF THE LOW
AT THE MORE EXPOSED CMX LOCATION AND THERE MAY BE ISOLD TSRA AT KSAW
THIS MORNING.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 427 PM EDT TUE MAR 15 2016
AS A DEEP LOW PRESSURE SYSTEM LIFTS INTO UPPER MICHIGAN STRONG EAST
WINDS WILL DEVELOP. THE STRONGEST WINDS FOR THIS FORECAST PERIOD ARE
EXPECTED LATE TONIGHT INTO EARLY THU AFTERNOON WHERE E-NE GALES OF
35 TO 45 KNOTS ARE EXPECTED ACROSS LAKE SUPERIOR AND A GALE WARNING
IS IN EFFECT. OTHERWISE...WINDS AT OR BELOW 25 KNOTS ARE EXPECTED
FROM THU NIGHT INTO THE WEEKEND AS THE LOW PRESSURE SYSTEM
WEAKENS AND MOVES E AND HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM NOON TODAY TO 5 PM EDT THURSDAY FOR
MIZ001>003-084.
WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR MIZ006-007-085.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ001-003.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 4 PM CDT
THURSDAY FOR MIZ009.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM EDT
THURSDAY FOR MIZ004-005.
WIND ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR MIZ013-014.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM CDT
THURSDAY FOR MIZ010.
LAKE SUPERIOR...
GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LSZ267.
GALE WARNING UNTIL 4 AM EDT THURSDAY FOR LSZ265-266.
GALE WARNING UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR LSZ263-264.
GALE WARNING UNTIL NOON EDT /11 AM CDT/ THURSDAY FOR LSZ162.
LAKE MICHIGAN...
GALE WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR LMZ221-248-250.
&&
SHORT TERM...JLA
LONG TERM...JLB
AVIATION...JLA
MARINE...VOSSHazardous weather outlook, Mar 16, 4:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
603 AM EDT WED MAR 16 2016
MIZ001>005-009-010-084-171100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-SOUTHERN HOUGHTON-
603 AM EDT WED MAR 16 2016 /503 AM CDT WED MAR 16 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EASTERLY WINDS MAY GUST OVER 40 MPH ACROSS THE KEWEENAW PENINSULA
TODAY.
A MIX OF RAIN AND SNOW WILL CHANGE TO ALL SNOW THIS MORNING...AND
THERE MAY BE SOME MINOR SNOW ACCUMULATIONS THROUGH THE DAY. SNOW WILL
CONTINUE TONIGHT INTO THURSDAY AFTERNOON WITH SEVERAL INCHES OF
HEAVY...WET SNOW ACCUMULATION POSSIBLE. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL WET SNOW ACCUMULATIONS ARE EXPECTED THROUGH THURSDAY
AFTERNOON. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
MIZ006-007-011>014-085-171100-
ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
603 AM EDT WED MAR 16 2016 /503 AM CDT WED MAR 16 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EAST WINDS MAY GUST OVER 45 MPH THIS MORNING NEAR THE BAY OF GREEN
BAY AND LAKE MICHIGAN. SEE THE LATEST WEATHER MESSAGE FOR FURTHER
DETAILS.
MINOR WET SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MINOR WET SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGE TO SUBMIT REPORTS OF ANY WIND DAMAGE.
HE PUBLIC MAY ALSO SUBMIT REPORTS TO OUR OFFICE ON OUR
WEBSITE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-171100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
603 AM EDT WED MAR 16 2016 /503 AM CDT WED MAR 16 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
EASTERLY GALES OF 35 TO 40 KNOTS ARE EXPECTED OVER MUCH OF LAKE
SUPERIOR THROUGH TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE AND
LAKE SUPERIOR FORECAST FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EAST TO NORTHEAST GALES OF 35 TO 40 KNOTS ARE EXPECTED OVER MUCH OF
LAKE SUPERIOR THROUGH THURSDAY EVENING. SEE THE LATEST MARINE
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-171100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
603 AM EDT WED MAR 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EASTERLY GALES OF 35 TO 40 KNOTS ARE THIS MORNING. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS LATE TONIGHT. SEE THE LATEST MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
In the hours before
Special weather statement, Mar 16, 3:42 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
442 AM CDT WED MAR 16 2016
MIZ012-161045-
MENOMINEE MI-
442 AM CDT WED MAR 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENOMINEE COUNTY UNTIL
545 AM CDT...
AT 438 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 8 MILES EAST OF MOUNTAIN TO NEAR STURGEON
BAY...AND MOVING NORTH AT 40 MPH.
WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MENOMINEE...STEPHENSON...WELLS STATE PARK...ARTHUR BAY...CEDAR RIVER...
DAGGETT...CARBONDALE...SWANSON...INGALLS...WALLACE...BIRCH CREEK AND
BANAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THESE STORMS
HAVE PASSED.
&&
LAT...LON 4511 8766 4519 8774 4534 8765 4537 8766
4539 8770 4535 8776 4535 8789 4540 8785
4543 8786 4550 8779 4556 8783 4558 8778
4543 8733 4529 8744 4516 8759 4509 8760
TIME...MOT...LOC 0938Z 193DEG 33KT 4521 8832 4486 8733
JLASpecial weather statement, Mar 16, 4:42 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
642 AM EDT WED MAR 16 2016
MIZ012>014-161145-
SOUTHERN SCHOOLCRAFT MI-DELTA MI-MENOMINEE MI-
642 AM EDT WED MAR 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR MENOMINEE...SOUTHWESTERN
SCHOOLCRAFT AND DELTA COUNTIES UNTIL 745 AM EDT/645 AM CDT/...
AT 640 AM EDT/540 AM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF HERMANSVILLE TO 18 MILES NORTHWEST OF SLEEPING BEAR POINT.
THIS LINE OF STORMS WAS MOVING NORTH AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS
THEY MOVE THROUGH.
LOCATIONS IMPACTED INCLUDE...
ESCANABA...GLADSTONE...RAPID RIVER...THOMPSON...POWERS...GARDEN...
STONINGTON...LA BRANCHE...GARDEN CORNERS...HERMANSVILLE...ROCK...ISABELLA...
BAGLEY...WILSON...SPALDING...BARK RIVER...NADEAU...BRAMPTON...WHITNEY AND
ENSIGN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE UNTIL THESE STORMS
HAVE PASSED.
&&
LAT...LON 4556 8783 4572 8783 4573 8770 4589 8770
4598 8761 4598 8725 4615 8724 4594 8628
4571 8658 4557 8666 4587 8653 4589 8653
4587 8677 4572 8685 4568 8696 4570 8698
4583 8701 4592 8694 4590 8698 4540 8737
TIME...MOT...LOC 1040Z 184DEG 40KT 4558 8776 4532 8703 4510 8630
JLALocal storm report, Mar 16, 6:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
824 AM EDT WED MAR 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.22W
03/16/2016 M59 MPH LSZ266 MI BUOY
BUOY STATION STANNARD ROCK /STDM4/
0740 AM NON-TSTM WND GST 1 S BLANEY PARK 46.10N 85.93W
03/16/2016 M53 MPH SCHOOLCRAFT MI MESONET
MESONET STATION 8 NNE GULLIVER /MC040/
0700 AM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
03/16/2016 M53 MPH LSZ264 MI BUOY
BUOY STATION PASSAGE ISLAND - ISLE ROYALE
/PILM4/
0735 AM NON-TSTM WND GST 1 SSW COOKS 45.91N 86.48W
03/16/2016 M48 MPH SCHOOLCRAFT MI MESONET
MESONET STATION COOKS - MDOT /MC007/
0714 AM NON-TSTM WND GST 4 ENE MANISTIQUE 45.97N 86.17W
03/16/2016 M48 MPH SCHOOLCRAFT MI AWOS
AWOS STATION SCHOOLCRAFT CO. AIRPORT /ISQ/
0700 AM NON-TSTM WND GST 56 NNW FREDA 47.87N 89.31W
03/16/2016 M48 MPH LSZ263 MI BUOY
BUOY STATION ROCK OF AGES - ISLE ROYALE
/ROAM4/
0555 AM NON-TSTM WND GST 1 WNW MENOMINEE 45.13N 87.64W
03/16/2016 M47 MPH MENOMINEE MI AWOS
AWOS STATION MENOMINEE-MARINETTE AIRPORT
/MNM/
0735 AM NON-TSTM WND GST 4 SE NEWBERRY 46.31N 85.46W
03/16/2016 M46 MPH LUCE MI AWOS
AWOS STATION NEWBERRY /ERY/
0531 AM NON-TSTM WND GST MUNISING 46.41N 86.65W
03/16/2016 M46 MPH ALGER MI ASOS
ASOS STATION MUNISING /P53/
0635 AM NON-TSTM WND GST 1 WNW RAPID RIVER 45.93N 86.98W
03/16/2016 M44 MPH DELTA MI MESONET
MESONET STATION RAPID RIVER - MDOT /MC035/
0733 AM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
03/16/2016 M44 MPH HOUGHTON MI ASOS
ASOS STATION HOUGHTON CO. AIRPORT /CMX/
0700 AM NON-TSTM WND GST 5 SW GAY 47.18N 88.24W
03/16/2016 M44 MPH HOUGHTON MI MESONET
MESONET STATION 5 SW GAY /GTRM4/
0615 AM NON-TSTM WND GST 2 SSW ESCANABA 45.72N 87.09W
03/16/2016 M41 MPH DELTA MI AWOS
AWOS STATION DELTA CO. AIRPORT /ESC/
0704 AM NON-TSTM WND GST 7 NNE ROUND LAKE 46.25N 86.71W
03/16/2016 M41 MPH ALGER MI MESONET
MESONET STATION 8 SSW WETMORE /DOEM4/
0730 AM NON-TSTM WND GST 4 NNW HANCOCK 47.19N 88.63W
03/16/2016 M41 MPH HOUGHTON MI MESONET
MESONET STATION 4 NNW HANCOCK /AU521/
0603 AM NON-TSTM WND GST 1 SW GERMFASK 46.24N 85.94W
03/16/2016 M40 MPH SCHOOLCRAFT MI MESONET
MESONET STATION 1 SW GERMFASK /SNYM4/
0705 AM NON-TSTM WND GST 4 W SENEY 46.35N 86.04W
03/16/2016 M40 MPH SCHOOLCRAFT MI MESONET
MESONET STATION 4 W SENEY - MDOT /MC006/
&&
NWS MARQUETTE MI
IRIS SYSTEM
JSSWinter Storm, Gogebic
- When
- March 16, 7:00 AM CST to March 17, 5:30 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer in Ironwood measured 7.5 inches of wet snow in approximately 24 hours. Most of this snow fell in the 12-hour period ending on the morning of the 17th.
Winter Storm, Northern Houghton
- When
- March 16, 8:00 AM EST to March 17, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Snowfall totals over 24 hours included 18.5 inches near Atlantic Mine, 16.6 inches at Painesdale and an estimated 15 inches at Toivola. Many locations received over a foot of wet snow during the period.
Winter Weather, Keweenaw
- When
- March 16, 9:00 AM EST to March 17, 4:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Keweenaw County Sheriff Office reported four to five inches of wet snow over higher terrain at Mohawk with snow and slush covered roads.
Winter Storm, Baraga
- When
- March 16, 5:00 PM EST to March 17, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Social Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a report via social media of an estimated 10 inches of wet snow in just over 12 hours over higher terrain southeast of L'anse. The observer at Herman measured 9.2 inches of snow over the same time period.
Winter Storm, Marquette
- When
- March 16, 6:00 PM EST to March 17, 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Social Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a report of an estimated 8.5 inches of wet snow in 15 hours just north of the McClure Basin. Over seven inches of snow also fell in the Negaunee area in approximately 12 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 16, 20161 death · 1 event
- High Wind and Strong Wind in Wisconsin, March 16, 2016$151,000 · 53 kt wind · 20 events
- High Wind in Illinois, March 16, 2016$55,000 · 50 kt wind · 8 events
- Strong Wind in Minnesota, March 16, 2016$21,000 · 5 events
- Lightning Strike in New York, March 16, 20162 injured · 1 event
- Heavy Snow in Minnesota, March 16 to 17, 20168 events
- Hail in Arkansas, March 16 to 17, 20161.25 in hail · 7 events
- Damaging Winds in Michigan, March 16, 2016$8,000 · 52 kt wind · 6 events
- Heavy Snow in Wisconsin, March 16 to 17, 20166 events
- High Wind and Strong Wind in Wisconsin, March 16, 2016$4,000 · 53 kt wind · 5 events
- Dense Fog in Virginia, March 16, 20164 events
- Strong Wind in Iowa, March 16, 2016$800 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624209, 624211, 624215, 624213, 624214.